Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 1, 2017, 3:25 PM EDT for Lincoln County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2017, 3:25 PM EDT (19:25 UTC)
- Expired
- May 1, 2017, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
251
WUUS52 KCAE 011925
SVRCAE
GAC181-SCC037-065-012015-
/O.NEW.KCAE.SV.W.0062.170501T1925Z-170501T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
325 PM EDT MON MAY 1 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in east central Georgia...
Northern Edgefield County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 415 PM EDT
* At 324 PM EDT, a severe thunderstorm was located 8 miles south of
McCormick, or 20 miles north of Evans, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Edgefield, Johnston, Parksville, Plum Branch and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Strom Thurmond Lake get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3382 8241 3398 8210 3398 8205 3395 8204
3397 8197 3398 8190 3389 8187 3386 8183
3384 8177 3368 8221 3369 8224 3368 8228
3370 8230 3369 8236
TIME...MOT...LOC 1924Z 242DEG 38KT 3380 8224
HAIL...<.75IN
WIND...60MPH
$$
awp2 follow-up statements
836
WWUS52 KCAE 011938
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
338 PM EDT MON MAY 1 2017
GAC181-011947-
/O.CAN.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
Lincoln GA-
338 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3378 8219 3386 8220 3398 8210 3398 8205
3395 8204 3397 8197 3398 8190 3389 8187
3386 8183 3384 8177 3368 8221 3370 8224
3374 8224
TIME...MOT...LOC 1937Z 242DEG 38KT 3387 8209
$$
SCC037-065-012015-
/O.CON.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
Edgefield SC-McCormick SC-
338 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES...
At 337 PM EDT, a severe thunderstorm was located 10 miles northwest
of Edgefield, or 24 miles north of Martinez, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Edgefield, Johnston and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3378 8219 3386 8220 3398 8210 3398 8205
3395 8204 3397 8197 3398 8190 3389 8187
3386 8183 3384 8177 3368 8221 3370 8224
3374 8224
TIME...MOT...LOC 1937Z 242DEG 38KT 3387 8209
HAIL...<.75IN
WIND...60MPH
$$
awp694
WWUS52 KCAE 011958
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
358 PM EDT MON MAY 1 2017
SCC065-012007-
/O.CAN.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
McCormick SC-
358 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCORMICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3379 8208 3384 8204 3389 8201 3391 8199
3397 8197 3398 8190 3389 8187 3386 8183
3384 8177 3373 8207 3376 8206
TIME...MOT...LOC 1957Z 242DEG 38KT 3397 8186
$$
SCC037-012015-
/O.CON.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
Edgefield SC-
358 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN EDGEFIELD COUNTY...
At 357 PM EDT, a severe thunderstorm was located near Saluda, or 18
miles west of Batesburg, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Edgefield and Johnston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3379 8208 3384 8204 3389 8201 3391 8199
3397 8197 3398 8190 3389 8187 3386 8183
3384 8177 3373 8207 3376 8206
TIME...MOT...LOC 1957Z 242DEG 38KT 3397 8186
HAIL...<.75IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:04 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 1, 2:04 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
204 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will cross the region this evening bringing showers
and thunderstorms to the area. Cooler high pressure will build
in behind the front tonight through midweek. Another
significant weather system will impact the region Thursday into
Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Strong upper level low continues to lift north into the western
Great Lakes region while a strong cold front currently extends
from eastern Tennessee through central Georgia. Regional radar
showing a line of showers and isolated thunderstorms just ahead
of the frontal boundary from Upstate SC southward into east
central GA. Overall convection to this point has been
surprisingly underwhelming given the shear in place which is
strong, southerly 45 knot 850mb jet and moderate instability
with LI values around -5C. Still expect additional development
of the line of convection pushing into our forecast area later
today with a squall line type feature providing a damaging wind
gust threat. Cannot rule out the possibility of an isolated
weak tornado if there is a break in the line. Timing has not
changed much overall either, 3-5pm for western Midlands and
upper CSRA, central Midlands and CSRA including Columbia and
Augusta 4-7pm and eastern Midlands 5-8pm. Precipitable water
values are very high just ahead of the front around 1.8 inches
which would support a heavy rain threat but think the storms
will have enough movement to minimize that threat although urban
areas which have poor drainage could see some minor issues.
Lake wind advisory remains in effect through 8pm. The cold front
will push across the region this evening and storms should exit
the forecast area by 9pm with clearing expected overnight.
Winds will stay up overnight limiting radiational cooling but
there will be some cool advection which will support lows in the
50s to around 60 degrees.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A zonal flow aloft will prevail across the Southeast U.S. Tuesday
through Wednesday. Dew point temperatures drop into the 40s which
will allow overnight lows to dip into the 50s. Highs will be near
normal both days.
The next closed upper level low pressure system drops into the Mid
South on Thursday which pushes a cold front through the CSRA and
Midlands late Thursday afternoon into Thursday Night. Surface based
CAPE values may be up to 750 J/KG ahead the front and passage occurs
after peak diurnal heating. That being said, the shear is quite
impressive with 0-1 km helicity values up to 300 m2/s2. Strong to
severe thunderstorms will be possible.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The Midlands and CSRA are forecast to be in the "dry slot" of the
aforementioned upper low Friday into Saturday. It will be breezy to
windy with below normal temperatures. There is a low chance of a
thunderstorms on Friday. The upper low pulls farther away into
Quebec early next week which will allow winds to subside and
temperatures to warmer closer to climatology for early May.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A cold front will push across the region this evening with
showers and thunderstorms along and ahead of the front. Cigs
have become VFR all terminals early this afternoon and should
remain VFR throughout the forecast period outside of possible
MVFR/IFR vsbys within storms. Tried to time the window of a
possible squall line impacting terminals from west to east
generally in the 19z-24z time frame.
Conditions should improve behind the front this evening with
clearing skies. Strong southerly winds today ahead of the front
will shift to the southwest and west overnight behind the front.
Winds will pick back up after 15z Tuesday with a westerly
direction and gusts to around 20 knots.
EXTENDED AVIATION OUTLOOK...Visibility and ceiling restrictions
will be possible Thursday through Friday in showers and
thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, May 1, 3:36 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 336 AM EDT Mon May 1 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020745- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 336 AM EDT Mon May 1 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Moderate to strong instability and shear will occur ahead of a cold front today. Thunderstorms with damaging wind and hail may occur. A tornado is possible. Expect a fast storm movement with a diminished flood threat. However, very heavy downpours may occur with possible localized flooding in flood-prone locations if cell training happens to occur. Based on the high-resolution models the strongest convection may move into the west part of the outlook area around 200 pm. The most likely timing in Augusta may be 300 pm to 500 pm, and in Columbia 400 pm to 600 pm. The strongest storms may extend through the eastern Midlands 600 pm to 800 pm. Also, please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong instability and shear along with high moisture may be associated with another system supporting possible severe thunderstorms and localized flooding Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
In the hours before
Special weather statement, May 1, 2:21 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
221 PM EDT MON MAY 1 2017
GAZ040-063-064-SCZ018-011845-
McDuffie-Lincoln-Columbia-McCormick-
221 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBIA...MCDUFFIE...LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...
At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Washington to 7 miles north of
Deepstep. Movement was northeast at 40 mph.
Winds around 40 mph are possible with these storms.
Locations impacted include...
Thomson, McCormick, Lincolnton, Lake Strom Thurmond, Willington and
Mount Carmel.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3365 8249 3383 8260 3386 8257 3386 8261
3393 8263 3396 8257 3406 8244 3406 8233
3397 8230 3402 8225 3399 8222 3333 8243
3334 8250 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 1819Z 236DEG 35KT 3380 8276 3312 8298
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:21 PM EDT | Special Weather Statement | CAE | Lincoln, McDuffie | 24 min |
| May 1, 2:45 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 45 min |
| May 1, 3:55 PM EDT | Special Weather Statement | CAE | Newberry | 50 min |
| May 1, 5:24 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 51 min |
| May 1, 6:41 PM EDT | Special Weather Statement | CAE | Kershaw | 34 min |
| May 1, 7:03 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 42 min |
| May 1, 7:58 PM EDT | Special Weather Statement | CAE | Clarendon, Sumter | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.